Carbimazole, rashes/hives.. Is it dangerous?

Hi there

I have been on Carbimazole, 40mg, 3-4 weeks, diagnosed T4:51

The last week or so, I have begun noticing hives/rashes under my forearm here and there, half an hour after taking Carbimazole. These have increased daily, today I experienced a widespread rash over my lower back, again, hive looking, and then 2 hours later, on my inner elbow. I also feel breathless for a while.

Is this dangerous? I am worried that I am having an allergy? Is this common at all?

Should I continue to take the Carbimazole tomorrow?

Any help greatly appreciated

Kimmy

20 Replies

oldestnewest
  • Carbimazole can have serious effects:

    Common side-effects tend to be minor, but on occasions, carbimazole can cause serious blood disorders. If you get an infection, a sore throat, mouth ulcers, a high temperature, any unusual bruising, or if you just feel generally unwell, contact your doctor for advice straightaway.

    AND

    Can carbimazole cause problems?

    Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the most common ones associated with carbimazole. You will find a full list in the manufacturer's information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following continue or become troublesome.

    Common carbimazole side-effects What can I do if I experience this?

    Feeling sick, stomach upset Stick to simple foods - avoid rich or spicy meals

    Headache, muscle and joint pain Ask your pharmacist to recommend a suitable painkiller

    Skin rash, itching Let your doctor know about this, as treatment with an antihistamine medicine may help

    Changes to the way things taste, hair loss These should pass after the first few weeks

    patient.info/medicine/carbi...

    It is difficult for patients to know whether they are in the "seek help straightaway" or the "ask your doctor" group. However, if you think you are in the straightaway group, the advice goes as far as going to A&E now - not tomorrow. If you have any antihistamine tablets, you could try one.

  • Thank you thats so helpful, I have been to A&E... my rash was widespread rash, absolutely massive welts/hives, will repost as I am not sure what to do!

    Thank you :-)

  • Sounds awful.

    You were right to go to A&E - but if they have not provided you with some relief, I really don't know what to suggest. Obviously, some sort of antihistamine would appear to be an option, but if I can see that, both you and A&E will already have thought of it!

  • I had rashes on my arms when I was on it but the GP I saw wasn't concerned although he did say most doctors would have taken me off it. He just gave me anti histamines. I felt quite unwell on it so the endo changed me to the one that gets abbreviated to ptu's and I was OK on that one.

  • Thank you, my rash is widespread hives, enormous ones over torso, bum and arms :-( I've just been to A&E, so will write a repost. Thank yu for your help :-)

  • Sounds like you need to come off it. Good luck

  • Thank you... Docs said to stay on and take antihistamine :-(

  • Hi Wildpoppy,

    Exactly the same thing happened to me. I contacted the hospital, but my Endo was away and one of his colleagues told me to stop the Carbimazole and get a prescription for PTU off my GP instead, which I did. However I then read that this was very common reaction after being on Carbimazole for a few weeks and it soon passed, so I took antihistamines and carried on with the Carbimazole. Sure enough after another couple of weeks, no problem.

  • Ann!

    Really?! May I ask how bad the rash was?

    I have just reposted giving more details... But my rash is quite severe, over all torso, chest, neck ears, back, bum, few bits and bobs on my legs... I am back from A&E as it got really bad... They gave me Piriton, which has taken 70% away, but they are still appearing... Really itchy, red & white, hot welts.

    I take 40mg of Carbimazole all in the morning, do you think it would help to split the dose to half morning, half evening?

    Did the antihistamines stop yours completely immediately or did it take a couple of days?

    I really am scared of carrying on with the Carbi tomorrow :-( especially as the antihistamines have not yet seems to get rid of them... I have only had one dose so far though?

    Really appreciate any help...

  • I'm so sorry you're in so much distress. I hope it eases very soon.

    My experience was about seven years ago and although I still remember how dreadful it was (like you hives all over my body) I can't remember exactly how long ot took to subside. I think that once I started taking the antihistamine it started to calm down pretty quickly.

    If you are really worried or the antihistamines aren't as affective as they were with me, you could ask your doctor the prescribe PTU (propylthiouracil - even the doctors can't pronouns it) instead for a while. The main problem with that is you have to take it several times a day, which can be a bit of a nuisance, and then try Carbimazole again later. I don't know if dividing your dose of Carbimazole would make much difference, but it's another option you could try.

    I hope you feel much better soon.

  • Thank you Ann...Appreciate you taking the time to reply... I am distressed, it's awful, especially as they are not going away... I am due for my next dose of piriton now, and they are coming back thick and fast :-( I will sleep on I think, I feel exhausted... See how I go through the night... Keep your fingers crossed for me... What an awful disease this Hyperthyroidism is turning out to be... I had only just recovered from coeliac!

    If I do take Carbi tomorrow, I will definitely split the dose... Theres no way I can face a full 40mg in the morning :-/

    Yes, PTU... I could try for a bit I guess?

    Again, thank you, sincerely appreciated...:-)

  • My dose was split I think although it was a long time ago now. It may help. I was on block and replace. When I was switched to the PTU I know that was split into little doses and I had no issues on that. I wonder why they don't just change you. Probably a cost thing.

  • Thank you... I will ring the Endo's secretary tomo, see what they say, as I still have 7 weeks until my first appt! I only took half my Carbimazole today (20mg instead of 40mg)... Much better, a few hives here and there, but more manageable. :-) I guess I see what they say... Ugh!

  • I hope you have a good night. The old antihistamines used to make you very sleepy. Unfortunately the new ones don't. This is the time it would have been beneficial to have slept through the worst of it.

  • Thanks Ann... I slept ok, although I set my alarm to check myself! Bit silly, but I am a worrier! I only took half my dose today... Less hives, more manageable... But I doubt they will let me continue on such a low dose...

  • Hi,

    I'm glad you had a good night. With luck the hives won't last too long and you'll be able to increase the dose again. In the meantime half is better than nothing and you'd probably have been able to reduce the dose before too long anyway.

    I wish I could remember how long it was before I could stop taking the antihistamine, but it was a long time ago and my memory is terrible anyway, I don't think it was very long.

    I hope you'll be feeling much better soon.

  • Thanks Ann, you've been so lovely to answer me, really appreciated.

    Yes... I was so frightened of taking it today! So I split the dose, 10mg in morning and 10 this evening. I'm not sure if you're allowed to split it, but I thought it would be better than having zero Carbimazole. I will prob do the same tomorrow, and try to speak to the Endo's secretary, hopefully they will help...

    Again, thank you so much <3 May I ask, are you still on any meds? Sorry if you have told me this previously!! Do you have Graves?

    I am still hoping that one day I will get into remission!

  • Yes I was diagnosed with Graves, though the Endo thought I had nodules at first. I was extremely hyperthyroid.

    I had three courses of treatment using Carbimazole, but each time the course of treatment ended my thyroid hormones went crazy again, so I eventually agreed to RAI, which kills the thyroid so now I'm hypothyroid and have to take replacement hormones.

    My doctor will only prescribe Levothyroxine (T4) so I buy T3 myself, as I'm one of the minority who don't do so well on T4 alone.

  • Oh wow, thats so interesting... 3 courses... and still no remission? Did you try diet at all? I hear that it can help along with selenium...

    The RAI sounds scary, but completely understand why it gets done... Are you able to maintain a good level being hypo? Its rubbish that the docs won't prescribe what you need... Socking that they are so behind with it. I have asked 3 consultants now, they have all said that stress has nothing to do with thyroid! Which is obviously not what I am reading (and also possibly my cause too)...

    Have you ever tried any natural thyroid? I hear it works well?

  • oops, socking? I meant shocking!! (must be passed my bedtime!)

You may also like...